October 23, 2018
Pain Relievers and Hearing
Wellness Tip

Pain Relievers and Hearing

by Berkeley Wellness  

If you take over-the-counter pain relievers regularly and develop hearing loss, the drugs may be at least partly to blame. There’s good evidence linking the drugs to hearing problems, but most of it has focused on men. Now a large Harvard study of middle-aged female nurses found that those who took ibuprofen (brand names such as Motrin and Advil) or acetaminophen (as in Tylenol) on most days of the week had a 20 percent increased risk of hearing loss.

Aspirin did not have this effect, which is surprising since it is the only pain reliever that carries a warning about potential hearing loss and tinnitus (ringing in the ears).

If you regularly take a pain reliever and develop hearing loss, contact your doctor. If the drug is at fault, symptoms generally go away soon after you stop taking it or reduce the dose.